Alabama, 2004Tornadoes and Flash Flooding in Alabama, March 5 to 6, 2004
March 5 to 6, 2004 · NWS HUN · 15 events in 10 counties and zones
11 flash flood, 2 tornado, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 5, 3:18 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Mar 5, 3:18 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CST FRI MAR 5 2004
.DISCUSSION...
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CURRENTLY EXTENDS WEST
OF I65. THIS LINE HAS GRADUALLY TRACKED NORTHEAST ACROSS CENTRAL MS
THROUGHOUT THE DAY...MOST LIKELY IN RESPONSE TO 850MB CONVERGENCE
SHOWN BY 12 UA ANALYSIS. ANOTHER BOUNDARY INDUCED BY PREVIOUS
CONVECTION WHICH WAS LOCATED ALONG I65 CORRIDOR HAS BECOME
ILL-DEFINED WITH TIME. LARGE DEWPOINT GRADIENT MARKING BOUNDARY
LOCATION HAS BECOME LESS DISTINCT AS AIRMASS GRADUALLY SATURATES.
EXTENSIVE CLOUD SHIELD LOCATED ACROSS FA HAS SHOWN LITTLE BREAKS
DURING THE DAY...HELPING HOLD INSTABILITY LEVELS TO VIRTUALLY
NON-EXISTENT. LEAD SHORTWAVE EJECTING OUT ACROSS NORTHERN MS HELPING
TO INTENSIFY STORMS ACROSS EXTREME NW ALABAMA. FORECAST CHALLENGE
WILL BE SVR AND FLOODING THREAT FOR OVERNIGHT.
SHORT TERM...
COLD FRONT WILL CONTINUE DRIFTING EAST OVERNIGHT AS SFC LOW RIDES TO
THE NORTHEAST. FRONT CURRENTLY ORIENTED PARALLEL TO UPPER FLOW HAS
RESULTED IN VERY LITTLE MOVEMENT SINCE LATE MORNING. FIRST WAVE OF
RAIN ALONG CONVERGENCE ZONE IS PRODUCING RAINFALL AMOUNTS ON ORDER
OF 0.25 TO 0.50 INCH PER HOUR. SECOND BATCH JUST AHEAD OF COLD FRONT
ALSO TRAINING NORTHEAST ACROSS MS RIVER. THIS RAIN AREA IS EXPECTED
TO SLOWLY MOVE EAST AND INTO THE NW ALABAMA AREA AROUND SUNSET. 12Z
META CONCURS WITH LATEST TRENDS WITH SLIGHT ACCELERATION AS SFC LOW
MOVES NORTHEAST AND HELPS SHOVE FRONT EAST. MODELS STILL INDICATE
WIDESPREAD 1 TO 2 INCHES ACROSS FA TONIGHT WITH MOST LIKELY TARGET
FOR PROBLEMS BEING ACROSS NORTHWEST ALABAMA. THIS IS WHERE THE FRONT
APPEARS TO HANG UP THE LONGEST BEFORE GETTING A BOOST. PWATS FROM
18Z SOUNDING RANGE FROM 1.6 AT KBMX TO 1.8 AT KJAN SO MOISTURE IS
PLENTIFUL ACROSS AREA. THUS...WILL CONTINUE FLOOD WATCH FOR ENTIRE
FA TONIGHT.
REGARDING SVR THREAT...VERY LITTLE INSTABILITY IN PLACE DUE TO LACK
OF SFC HEATING. SIGNIFICANT SHEAR STILL EXISTS AS INDICATED BY MODEL
SOLN...AS WELL AS VWP AND OKOLONA PROFILER. PROFILER INDICATES 50
KNOT WINDS AROUND 3000 FEET LEVEL WHICH MAY BE CAPABLE OF MIXING
DOWN TO SFC WITH ANY STORMS THAT DEVELOP. STORMS WHICH HAVE MOVED
ACROSS FA ALREADY SHOWING SMALL-SCALE BOWING FEATURES AND EXPECT
THIS TREND WILL CONTINUE FOR A WHILE AS UPSTREAM ENERGY APPROACHES.
MODELS MOVE COLD FRONT OUT OF MAJORITY OF FA BETWEEN 12 AND 15Z
TOMORROW. WILL KEEP SLIGHT POPS IN FOR CENTRAL ZONES EARLY AND 30
FOR EAST. EXPECT CLOUDS TO LINGER THROUGH AT LEAST MORNING HOURS...
THEN DECREASING CLOUDS DURING AFTERNOON.
LONG TERM...
AFTER THAT...HIGH AND DRY AS FA IN NORTHWEST FLOW WITH ONLY WEAK
CLIPPER SYSTEMS MOVING SOUTH. VERY LITTLE MOISTURE TO WORK WITH WITH
CLIPPER SUNDAY SO WILL CONTINUE DRY FORECAST. ANOTHER RIPPLE IN FLOW
APPROACHES TUESDAY BUT SHOULD REMAIN NORTH OF AREA. NUMEROUS WAVES
MOVING ACROSS NATION WILL HELP BREAK DOWN UPPER RIDGE ACROSS WESTERN
U.S. EXTENDED GFS MOVES ANOTHER COLD FRONT THROUGH FRIDAY WITH LIGHT
QPF ACROSS FA. HOWEVER...DUE TO UNCERTAINTY WITH TIMING AND STRENGTH
OF SFC HIGH...WILL NOT ADD POPS FOR FRI ATTM. VERY LITTLE CHANGES
MADE TO EXTENDED FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 54 64 40 65 / 100 20 10 0
SHOALS 54 64 39 66 / 100 10 10 0
CULLMAN 54 64 40 65 / 100 20 10 0
FAYETTEVILLE 53 63 39 65 / 100 20 10 0
FT PAYNE 55 63 37 64 / 100 30 10 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH ALL ZONES FOR TONIGHT.
TN...FLOOD WATCH ALL ZONES FOR TONIGHT.
&&
PB
Hazardous weather outlook, Mar 5, 6:23 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 PM CST FRI MAR 5 2004
ALZ001>010-016-TNZ076-096-097-060500-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
623 PM CST FRI MAR 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(THROUGH TONIGHT)...
...TORNADO WATCH UNTIL 11 PM FOR ALL OF THE TENNESSEE VALLEY...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS THE TENNESSEE
VALLEY...
A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...WITH MANY
LOCATIONS POTENTIALLY RECEIVING 1 TO 2 INCHES OF RAINFALL THROUGH
TONIGHT WITH SOME ISOLATED AMOUNTS UPWARDS OF 3 INCHES. WITH THE
GROUND NEARLY SATURATED FROM HEAVY RAINS OF EARLIER THIS WEEK...RAPID
RUNOFF FROM THE ADDITIONAL RAIN MAY RESULT IN THE THREAT FOR FLASH
FLOODING. IN ADDITION...AREA RIVERS AND STREAMS MAY APPROACH OR
EXCEED FLOOD STAGE AS THE HEAVY RAIN FALLS.
SEVERE WEATHER WILL ALSO BE POSSIBLE THIS EVENING ACROSS ALL OF THE
TENNESSEE VALLEY. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
SHOWERS AND THUNDERSTORMS WILL QUICKLY TAPER OFF FROM WEST TO EAST
BY SATURDAY MORNING AS THE COLD FRONT MOVES THROUGH.
A RETURN TO DRY AND COOLER WEATHER THROUGH THE REST OF THE PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ARE REQUIRED FOR FLOODING AND SEVERE WEATHER TONIGHT.
007
In the hours before
Special weather statement, Mar 5, 2:11 PM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
211 PM CST FRI MAR 5 2004
ALZ001-052040-
LAUDERDALE-
211 PM CST FRI MAR 5 2004
...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN FRANKLIN AND
COLBERT COUNTIES OF NORTHWEST ALABAMA...
A STRONG THUNDERSTORM...MOVING NORTHEAST AT 60 MPH...WILL MOVE
OVER CENTRAL LAUDERDALE COUNTY THROUGH 240 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO
50 MPH AND RAINFALL OF 1/2 TO 1 INCH. LOCATIONS IN ITS PATH
INCLUDE...FLORENCE...SHEFFEILD...KILLEN...AND GREEN HILL.
WEBER/SCHAUB
Special weather statement, Mar 5, 2:46 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
246 PM CST FRI MAR 5 2004
ALZ001>003-052130-
COLBERT-FRANKLIN AL-LAUDERDALE-
246 PM CST FRI MAR 5 2004
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM IN
NORTHWEST ALABAMA...
A STRONG THUNDERSTORM...MOVING NORTHEAST AT 60 MPH...WILL MOVE
OVER NORTH CENTRAL FRANKLIN...COLBERT...AND LAUDERDALE
COUNTIES THROUGH 330 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO
50 MPH AND RAINFALL OF 1/2 TO 1 INCH. HAIL UP TO 1/4 INCH IS
ALSO POSSIBLE. LOCATIONS IN ITS PATH INCLUDE...FRANKFORT...MUSCLE
SHOALS...AND LEXINGTON.
WEBER/SCHAUB
Event by event
11 flash flood, 2 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Colbert
- When
- March 5, 7:38 PM CST to 11:00 PM CST
- Where
- Colbert County, 3 mi NW of Littleville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Several inches of water was reported with flooding occurring on several county roads throughout the county.
Flash Flood, Franklin
- When
- March 5, 7:45 PM CST to 11:00 PM CST
- Where
- Franklin County, 10 mi W of Russellville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Several inches of water was over the road at lost creek river near cedar creek reservoir.
Flash Flood, Lauderdale
- When
- March 5, 7:50 PM CST to 11:00 PM CST
- Where
- Lauderdale County, Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
An underpass was flooded with several inches of water was reported near McFarland Park.
Flash Flood, Limestone
- When
- March 5, 8:45 PM CST to 11:00 PM CST
- Where
- Limestone County, Ardmore
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
The underpass at highway 53 and Tennessee highway 7 on the state line was reported to be under water with several inches of water over the road.
Hail, Limestone
- When
- March 5, 9:27 PM CST to 9:30 PM CST
- Where
- Limestone County, 4 mi NE of Athens
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.833, -86.933
Penny size hail was reported by emergency management.
Tornado, Limestone
- When
- March 5, 9:28 PM CST to 9:31 PM CST
- Where
- Limestone County, 7 mi ESE of Athens
- Rating
- F0
- Path length
- 2 mi
- Path width
- 75 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.767, -86.883
A short lived tornado touched down and moved east-northeast to near east Limestone school. A few trees were twisted and uprooted in its path. Maximum wind speeds of the tornado was around 70 miles an hour.
Tornado, Limestone
- When
- March 5, 9:33 PM CST to 9:37 PM CST
- Where
- Limestone County, 8 mi ESE of Athens
- Rating
- F0
- Path length
- 1.5 mi
- Path width
- 75 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.750, -86.850
Another short lived tornado touched down near the Limestone Correctional Facility. Damage was principally confined to the roof and one wall of a wooden outbuilding at the Limestone Correctional Institute, a few isolated downed pine trees, and damage to some shingles and eave facings.
Thunderstorm Wind, Madison
- When
- March 5, 10:25 PM CST
- Where
- Madison County, 2 mi W of Huntsville
- Measured
- 70 kt (81 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.733, -86.650
Trained spotter estimated wind gust to around 70 mph at the Research park in Huntsville
Flash Flood, Morgan
- When
- March 5, 10:33 PM CST to March 6, 1:00 AM CST
- Where
- Morgan County, Decatur
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Trained spotter reported several streets in Decatur with several inches of water over the roads.
Flash Flood, Madison
- When
- March 5, 10:52 PM CST to March 6, 1:00 AM CST
- Where
- Madison County, Madison
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Off duty NWS employee reported that Balch Road and Highway 72 were both six to eight inches under water.
Flash Flood, Jackson
- When
- March 5, 11:00 PM CST to March 6, 2:00 AM CST
- Where
- Jackson County, Scottsboro
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
A few roads in the Scottsboro area had at least six to eight inches of water over the roads.
Flash Flood, Cullman
- When
- March 5, 11:05 PM CST to March 6, 1:00 AM CST
- Where
- Cullman County, Cullman
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Emergency management reported that several inches of water was covering roads in Cullman.
Flash Flood, Marshall
- When
- March 5, 11:05 PM CST to March 6, 1:00 AM CST
- Where
- Marshall County, Guntersville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Six to eight inches of water was reported over roads in Guntersville by Emergency Management.
Flash Flood, Marshall
- When
- March 5, 11:05 PM CST to March 6, 1:00 AM CST
- Where
- Marshall County, Arab
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Several inches of water was reported to be over the roads in Arab according to Emergency Management.
Flash Flood, Dekalb
- When
- March 6, 12:20 AM CST to 2:00 AM CST
- Where
- Dekalb County, Ft Payne
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
A few roads in the Ft. Payne area had flooding occurring with several inches of water over the roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 5 to 6, 20042 deaths · $10,000 · 3 events
- High Wind in Illinois, March 5, 20041 death · 6 injured · 50 kt wind · 6 events
- Heavy Rain in Alabama, March 5, 20041 death · 1 event
- High Wind in Ohio, March 5, 20041 injured · $2.4 million · 52 kt wind · 28 events
- High Wind in Pennsylvania, March 5, 2004$225,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Mississippi, March 5, 2004$97,000 · 1.5 in hail · 19 events
- High Wind in Wyoming, March 5 to 6, 2004$100,000 · 63 kt wind · 8 events
- Damaging Winds in Wisconsin, March 5, 2004$50,000 · 65 kt wind · 11 events
- Flooding in Michigan, March 5 to 7, 2004$50,000 · 3 events
- Tornado and Flash Flooding in Mississippi, March 5 to 6, 2004$23,000 · F0 · 10 events
- High Wind in Indiana, March 5, 200452 kt wind · 24 events
- Winter Storm in Minnesota, March 5, 200415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387697, 5387695, 5387696, 5387698, 5387699, 5387700, 5387119, 5387209, 5387211, 5387210, 5387215, 5387212, 5387213, 5387214, 5387216.